Ocular injuries due to alkaline substancesBMJ 1995; 310 doi: https://doi.org/10.1136/bmj.310.6984.943c (Published 08 April 1995) Cite this as: BMJ 1995;310:943
- A M O'Driscoll,
- P Shah,
- R K Aggarwal,
- P B Chell,
- M W Hope-Ross,
- P J McDonnell
- Senior house officer Registrar Senior registrar Senior registrar Consultant Consultant Birmingham and Midland Eye Hospital, Birmingham B3 2NS
EDITOR,—Within the past few weeks several people with severe ocular chemical injuries have presented to the accident and emergency department at Birmingham and Midland Eye Hospital. The wounds have been due to deliberate splashing of alkaline substances into the victims' eyes. Robbery and violent assault seem to have been the motives in most cases.
In these injuries massive corneal and conjunctival epithelial loss occurs within seconds. Necrosis of corneal epithelial stem cells may ensue, resulting in delayed and cicatricial healing of the ocular surface. Alkali burns to the eye trigger a cascade of proteolytic events, causing varying degrees of destruction depending on the strength of the alkali. Zonal or diffuse opacification of the cornea, cataract, and secondary glaucoma may follow. The eye may ultimately become irreparably damaged, and a blind, painful eye may result in the worst cases.
Severe ocular chemical injuries necessitate prolonged admission to hospital and intensive and long term treatment, requiring multiple outpatient visits. Recovery and rehabilitation may take many months. As a result of loss of vision in one or both eyes the patients may lose their ability to drive, lose their job, or become dependent.
The consequences of an action that takes seconds to execute have devasting implications for the victim. The assailants, many of whom are children and young adults, may be unaware of the effects of alkali on the eyes. Indeed, many health workers may be unaware of the full importance of these injuries. Members of the public are less likely to be aware of the severe ocular toxicity of alkaline substances. We need to increase general awareness of the danger of using these substances during an assault.